How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Karen Your Own Question
Dr. Karen
Dr. Karen, Dog Veterinarian
Category: Dog
Satisfied Customers: 175
Experience:  Cornell DVM, small animal practice
Type Your Dog Question Here...
Dr. Karen is online now
A new question is answered every 9 seconds

Can a person give too much hydrogen peroxide to a dog when

Resolved Question:

Can a person give too much hydrogen peroxide to a dog when attempting to make them vomit? Our dogs ate a bunch of chocolate and we may have given them too much of the H202. It is several hours later and they have barfed up the chocolate but they are laying around or off by themselves and not at all active. I hope we did not give them too much.
Submitted: 7 years ago.
Category: Dog
Expert:  Dr. Karen replied 7 years ago.

I am sorry to hear about your pups. Unfortunately, it is definitely possible to give your animal too much peroxide. There are many numbers that are used for animals ranging from 1mL per pound not more than twice to 25mL per 10lbs once. Most feel that over 45mL is probably too much for even most big dogs.

The hydrogen peroxide causes vomiting by irritating the inside of the stomach. While that is what is used to vomit, the side effects can be severe hemorrhagic gastritis (bleeding inflammation of the stomach). Renal disease has also been seen.

Treatment for this is usually supportive and sounds like it may be necessary in your pups. They should be given only bland food such as plain white rice and plain boiled chicken with no fat. They probably also need an antacid and a stomach coater. You can get famotidine (pepcid A/C) which can be dosed at 0.5mg/kg every 12 hours, but the best bet will be to get them to a vet to get medications more specifically made for dogs. If they are not markedly better soon, they should go to a veterinarian for supportive care. If they become pale, weak, are non responsive, have any other signs, seem to be in pain etc, they need to go to a vet sooner rather than later,

I hope this helps, best of luck to you and your pups,

Dr. Karen
Dr. Karen and other Dog Specialists are ready to help you

Related Dog Questions